Alert archive / North Carolina / Wind Advisories in 2023
Wind Advisory 1, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Mar 3, 2023, 8:52 AM EST for 13 counties in North Carolina. It took effect at Mar 3, 2023, 6:00 PM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2023, 8:52 AM EST (13:52 UTC)
- In effect from
- Mar 3, 2023, 6:00 PM EST
- Expired
- Mar 4, 2023, 1:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Raleigh, NC
Counties Anson County, NC, Cumberland County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428 WWUS72 KRAH 031352 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 852 AM EST Fri Mar 3 2023 NCZ042-073>078-083>086-088-089-032315- /O.NEW.KRAH.WI.Y.0001.230303T2300Z-230304T0600Z/ Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- Including the cities of Smithfield, Selma, Clayton, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 852 AM EST Fri Mar 3 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM EST SATURDAY... * WHAT...South to southwesterly winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Southern Piedmont, Sandhills, and central/southern Coastal Plain. * WHEN...From 6 PM this evening to 1 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
451 WWUS72 KRAH 032309 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 609 PM EST Fri Mar 3 2023 NCZ042-073>078-083>086-088-089-040600- /O.CON.KRAH.WI.Y.0001.000000T0000Z-230304T0600Z/ Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- Including the cities of Smithfield, Selma, Clayton, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 609 PM EST Fri Mar 3 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY... * WHAT...South to southwesterly winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Southern Piedmont, Sandhills, and central/southern Coastal Plain. * WHEN...From 6 PM this evening to 1 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
967 WWUS72 KRAH 040603 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 103 AM EST Sat Mar 4 2023 NCZ042-073>078-083>086-088-089-040715- /O.EXP.KRAH.WI.Y.0001.000000T0000Z-230304T0600Z/ Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- Including the cities of Smithfield, Selma, Clayton, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 103 AM EST Sat Mar 4 2023 ...WIND ADVISORY HAS EXPIRED... The strongest winds have moved east of central NC. Therefore, the Wind Advisory was allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Mar 3, 7:06 AM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Mar 3, 7:06 AM EST, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 706 AM EST Fri Mar 3 2023 .SYNOPSIS... A warm front will retreat north across central NC late this afternoon and early evening, immediately ahead of low pressure and a following cold front that will track across the southern middle Atlantic Piedmont later this evening and overnight. Mild high will follow and build across the middle Atlantic through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 435 AM Friday... A closed mid/upper-level cyclone over cntl TX this morning will lift newd and across the mid-South/mid MS Valley today, then across the OH Valley, lwr Great Lakes, and nrn middle Atlantic tonight. Preceding that cyclone, strong 700 mb-centered warm air advection and an accompanying rain band from the mid MS valley to NC this morning, will lift nwd through the OH Valley and cntl Appalachians through 18Z. Once that rain band lifts north, it will be replaced by shortwave ridging, and also an EML plume evident in 06Z RAOBs from south TX to the lwr MS Valley, which will both briefly expand across the South Atlantic states today. Height falls and forcing for ascent accompanying the passing cyclone will then glance the Carolinas this evening, along with the passage of an intense, 60-70 kt low level jet. At the surface, a complex pattern was evident across the Southeast. A 991 mb cyclone over swrn AR this morning will deepen another 10-15 mb while tracking across the mid-South through 18Z, then occlude while migrating across the OH Valley and nrn mid Atlantic through tonight. The trailing, synoptic cold front, which extended along the LA/TX border this morning, will move steadily east and off the South Atlantic coast early Sat morning. Meanwhile, a composite outflow and an associated lead/effective front from Thursday morning's deep convection across the Southeast extended from srn GA wnwwd to s-cntl AL and cntl MS. This feature represents the nrn bound of mT air and surface-based instability - well to the south of cntl NC. A secondary low/triple point will develop at the intersection of the synoptic cold front and the composite outflow and track --with a narrow tongue of weak surface-based instability immediately preceding it-- across the srn mid Atlantic Piedmont this evening, to near Long Island by 12Z Sat. Meanwhile, a backdoor front and leading edge of high pressure over the mid Atlantic was evident in observational data from the srn Outer Banks nwwd across the nrn NC Coastal Plain and s-cntl VA (weaker and several hours slower than previously forecast). While that boundary will continue to drift slowly swwd, a stronger pressure trough and wind shift over cntl SC this morning will begin a nwd retreat after daybreak, with the two likely to merge near the state line by ~15-16Z. That merged boundary will then continue to retreat nwd as a synoptic warm front across srn and cntl NC late this afternoon, then be overtaken by the triple point over the wrn NC Piedmont through this evening. Temperatures will be in the 50s-60s to start the day area-wide and be accompanied the by the band of rain now lifting nwd across the region. Temps will then be slow to climb across the nrn NC Piedmont and Coastal Plain, where cold air damming and stability will be maximized to the north of the aforementioned backdoor front. To the south, the passage of the synoptic warm front by mid-afternoon will bring about marked warming through the 70s to around 80 F, along with the development of a gusty sly breeze, with otherwise dry conditions owing to a strengthening capping inversion related to both shortwave ridging and the arrival of the EML plume. A broken band of showers and isolated storms will accompany the triple point and trailing cold front across the NC Piedmont between 23Z-04Z, while likely weakening with time and ewd extent overnight, as it moves away from the focused forcing for ascent accompanying the glancing mid/upr-level cyclone. That convection will be accompanied by a primary risk of damaging winds given the potential to mix the intense low level jet momentum to the surface. Even outside of convection, there will exist a short, perhaps 2-4 window of time early tonight when boundary layer mixing may become maximized and result in momentum transfer and surface wind gusts in excess of 40 mph. While that potential would warrant a Wind Advisory, point forecast soundings provide mixed signals regarding the degree of momentum transfer and associated gust potential, so confidence is lower than preferred to issue an Advisory with this forecast package. Cooler and drier air will follow the cold front and result in lows ranging from mid 40s to mid 50s - still 10-20 F above average. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 210 AM Friday... Aloft, as the shortwave shifts east over the Atlantic on Sat, a couple weak disturbances will move through the mid-Atlantic through Sat night. At the surface, in the wake of the cold front winds will become more northwesterly, with high pressure slowly migrating eastward from the mid-MS Valley to the mid-Atlantic through Sat night. With no moisture to work with, the forecast will remain dry. Breezy conditions will linger through the day Sat, before tapering off through Sat eve/night as the pressure gradient relaxes. Skies should be mostly sunny, becoming clear overnight. Temperatures will remain above average, with highs in the 60s and lows in the upper 30s to low 40s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 225 AM Friday... Sunday and Monday: The weather should largely be dry through Mon. Cool high pressure will sit over central NC through Sun night, then shift southeast to off the Southeast US coast on Mon. A warm front will lift through the area Mon/Mon night, with southerly return flow increasing into the area. Temperatures will remain above average on Sun, moderating to well above average Mon. Highs will increase from mid/upper 60s on Sun to upper 60s to mid 70s on Mon. Lows should increase about 10 degrees from Sun night to Mon night. Tuesday through Thursday: An upper low will move eastward through the Great Lakes and Northeast Mon and Tue, then out over the Atlantic by Wed. Beneath the upper low, a surface low will also move eastward through the Great Lakes and Northeast. A trailing cold front extending southwestward through the mid-MS Valley Mon eve will become more WSW-ENE oriented Mon night/Tue as it pushes southward through the mid-Atlantic. The cold front should be through central NC by Tue night. Beyond Tue night the forecast confidence decreases significantly, as the model guidance varies with respect to the surface high ridging southward into the region. Generally expect the sub-tropical ridge to build over the central CONUS mid-week. The best chance for rain is still Mon night into Tue ahead of the cold front. Expect well above average temperatures to persist through Tue night, before dropping back near normal on Wed. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... As of 700 AM Friday... IFR-MVFR ceilings and light rain will accompany cold air damming high pressure that will develop across the srn mid Atlantic, lowest and longest at INT/GSO through the rest of this morning. A slow south to north lifting and scattering of those restrictions, and the development of a gusty sly surface wind, will then develop with the northward retreat of a warm front late this afternoon through evening. Low level wind shear will also become likely, even when/where surface winds increase and become gusty with the aforementioned warm frontal passage, owing to the passage of an intense 50-70 kt low level jet centered around the evening hours. A broken band of showers and storms may locally enhance those surface wind gusts and also result in a brief return of sub-VFR restrictions early tonight, particularly at Piedmont sites, before the convection weakens with time and eastern extent overnight. Gusty w/nwly surface winds and/or low level wind shear will continue at times through through early Sat. Outlook: After breezy nwly surface winds subside mid-afternoon through sunset Sat, high pressure will favor light and variable winds and a high probability of VFR conditions through at least Mon. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...KC LONG TERM...KC AVIATION...MWS
Hazardous weather outlook, Mar 3, 6:17 AM EST, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 617 AM EST Fri Mar 3 2023 NCZ021-022-038-039-073-074-083-084-041200- Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond- 617 AM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A broken line of showers and thunderstorms capable of producing locally damaging wind gusts will move east across the southern and western NC Piedmont between 7 PM and 11 PM. Additionally, winds may gust between 35 and 45 mph especially early tonight, even away from showers and storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. NCZ007>011-023>028-040>043-075>078-085-086-088-089-041200- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee- Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 617 AM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A broken line of showers and isolated thunderstorms will east across the forecast late this evening, most likely between 8 PM and midnight. Winds may gust between 35 and 50 mph both in and away from showers and storms during that time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in North Carolina, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.